Acute Transient Myopia in a Child

Series Editor: David K. Coats, MD

Disclosures

August 08, 2002

Discussion

Acute, acquired myopia is a rare entity in ophthalmology practice. Lenticular causes of acute acquired myopia include ectopia lentis with anterior dislocation of the lens.[1] Mild transient myopia has been described in contact lens wearers, with tight contact lenses causing an increase in the corneal thickness (spectacle blur). This refractive change may last for a few hours after removal of the contact lens.

Systemic diseases that can lead to acute myopia include diabetes mellitus[2] and any problem, including severe diarrhea, that incurs dehydration (due to osmotic changes in the lens).[3] Angioneurotic edema is another rare reported cause of transient acquired myopia.[4]

The most common cause of acute, acquired myopia is drug-induced myopia. Parasympathomimetic drugs are an important group of drugs that can, through spasm of the ciliary muscle, produce acquired myopia with headache. Cycloplegic refraction will typically not reveal myopia in such patients, since the cycloplegic agent reverses the effect of the parasympathetic agent. There is a long list of other drugs that have been implicated in acute myopia, but with controversial etiology. This list includes: sulfa analogs, ganglion channel blockers, tetracycline, carbonic anhydrase inhibitors, corticosteroids, and hydrochlorothiaside.[3]

Topiramate (Topomax, McNeil Pharmaceutical Inc, Raritan, New Jersey, an oral sulfamate) is a new class of antiepileptic drug that is used in the treatment of partial-onset seizures. The drug has been used in the prophylaxis of migraine headaches and in treatment of other forms of headache.[5,6] Few reports have implicated topiramate as a cause of bilateral acute myopia; most of those cases that have implicated topiramate have included adult patients and have been associated with development of angle closure glaucoma.[7,8,9,10] The present case is unusual in that it occurred in a child and glaucoma was not concurrently present. The child's history of intake of this drug prior to his problem, and the fact that his myopia resolved within a few days after stopping its use, strongly incriminate topiramate as the cause of the problem.

The etiology of myopia associated with topiramate use, as well as with use of the other previously listed drugs, is debatable, but is mostly related to lenticular changes. Explanations have included:

(1) Spasm of accommodation;

(2) Changes in the lens structure, resulting from altered sodium chloride metabolism, with the resultant inhibitions of fluid by the lens or change in the index of refraction; and

(3) Edema of the ciliary body resulting in increased curvature of the lens surfaces.[1]

Edema of the ciliary body with secondary changes in the lens seems to be the most logical explanation with topiramate-associated acute myopia, and has been documented by both A-scan echography and high frequency B-scan.[8] Drug-induced elevated prostaglandin levels have been proposed as a contributing cause of ciliary body edema.[11]

Drug-induced myopia is an important cause of transient myopia. Topiramate, a new drug used in the control of seizures, should be considered in the differential diagnosis. The agent is used for indications other than seizures, and specific drug intake inquiry is recommended. The effect is temporary, and vision usually returns to normal a few days after stopping treatment. Glaucoma, if present, may require acute treatment.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....